Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 44, NWS Midland/Odessa, TX

December 30, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 30, 2009, 5:14 PM MST for Eddy County, New Mexico. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2009, 5:14 PM MST (00:14 UTC)
Expired
Dec 31, 2009, 7:02 AM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 310014
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CST WED DEC 30 2009

...HIGH WINDS EXPECTED IN THE GUADALUPE MOUNTAINS THROUGH
TONIGHT... 

.STRONG MID-LEVEL WINDS WILL CONTINUE TONIGHT ACROSS THE GUADALUPE
MOUNTAINS...MAINLY ABOVE 6000 FEET...AS AN UPPER LEVEL TROUGH
PASSES ACROSS THE REGION. WINDS ARE EXPECTED TO BEGIN TO DECREASE
AROUND SUNRISE THURSDAY.

TXZ258-311200-
/O.EXP.KMAF.HW.W.0043.000000T0000Z-091231T0000Z/
/O.NEW.KMAF.HW.W.0044.091231T0014Z-091231T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITY OF...PINE SPRINGS
514 PM MST WED DEC 30 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST THURSDAY. THE
HIGH WIND WARNING IS NO LONGER IN EFFECT. 

SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR 60 MPH...
CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS...MAINLY ABOVE 6000
FEET...THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD DELAY TRAVELING
UNTIL THE HIGH WINDS DIMINISH THIS AFTERNOON...PARTICULARLY
THROUGH GUADALUPE PASS.

&&

$$

NMZ027-311200-
/O.NEW.KMAF.HW.W.0044.091231T0014Z-091231T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
514 PM MST WED DEC 30 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST THURSDAY. 

SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR 60 MPH...
CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS...MAINLY ABOVE 6000
FEET...THROUGH EARLY THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
000 
WWUS74 KMAF 311039
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CST THU DEC 31 2009

...HIGH WINDS EXPECTED IN THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS THROUGH MID MORNING TODAY...

.STRONG MID-LEVEL WINDS WILL CONTINUE THROUGH MID MORNING ACROSS
THE GUADALUPE MOUNTAINS...MAINLY ABOVE 6000 FEET...AS AN UPPER
LEVEL TROUGH PASSES ACROSS THE REGION. WINDS ARE EXPECTED TO BEGIN
TO DECREASE LATER THIS MORNING.

NMZ027-TXZ258-311500-
/O.EXT.KMAF.HW.W.0044.000000T0000Z-091231T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
339 AM MST THU DEC 31 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

SUSTAINED WEST WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH...
CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS...MAINLY ABOVE 6000
FEET...THROUGH MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD DELAY TRAVELING
UNTIL THE HIGH WINDS DIMINISH THIS AFTERNOON...PARTICULARLY
THROUGH THE HIGHEST ELEVATIONS OF THE GUADALUPE MOUNTAINS.

&&

$$
000 
WWUS74 KMAF 311402
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 AM CST THU DEC 31 2009

...HIGH WINDS ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE 
DAVIS MOUNTAINS...

.STRONG MID-LEVEL WINDS WILL CONTINUE THROUGH THIS AFTERNOON ACROSS
THE DAVIS MOUNTAINS...MAINLY ABOVE 6000 FEET...AS AN UPPER LEVEL
TROUGH PASSES ACROSS THE REGION. WINDS ARE EXPECTED TO BEGIN TO
DECREASE LATER THIS AFTERNOON.

NMZ027-TXZ258-311515-
/O.CAN.KMAF.HW.W.0044.000000T0000Z-091231T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
702 AM MST THU DEC 31 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS WILL CONTINUE AT 30 TO 40 MPH WITH GUST TO 55 MPH THIS
MORNING. HOWEVER...WIND SPEEDS ARE EXPECTED TO DECREASE BY LATE THIS
MORNING. THEREFORE...THE HIGH WIND WARNING IS ALLOWED TO EXPIRE. 

$$

TXZ074-312100-
/O.NEW.KMAF.HW.W.0045.091231T1402Z-091231T2100Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
802 AM CST THU DEC 31 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

WINDS OF 35 TO 45 MPH WITH GUST TO 60 MPH ARE EXPECTED FOR THE
DAVIS MOUNTAINS...MAINLY FOR AREAS ABOVE 6000 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 30, 4:01 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 30, 4:01 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CST WED DEC 30 2009

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. THE WIND GUSTS
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL BEGIN TO CALM NEAR
SUNSET. HIGH CLOUDS WILL MOVE INTO THE AREA FROM THE NORTHWEST
LATE TONIGHT AND TOMORROW MORNING. A COLD FRONT WILL PASS OVER THE
REGION NEAR MIDDAY TOMORROW RESULTING IN A WIND SHIFT FROM THE
NORTHWEST. GUSTS OVER 20 KT WILL ACCOMPANY THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 141 PM CST WED DEC 30 2009/

DISCUSSION...
NEARLY ZONAL FLOW ALOFT WAS YIELDING SURFACE TROUGHING OVER EASTERN
NEW MEXICO AND THE TEXAS PANHANDLE...STRONG WINDS FUNNELING THROUGH
GUADALUPE PASS...DOWNSLOPE WINDS AND WARMER TEMPERATURES AREAWIDE.
SINCE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH GUADALUPE
PASS DURING THE AFTERNOON...WILL KEEP THE HIGH WIND WARNING GOING
UNTIL 31/00Z.  WILL A SHORTWAVE TROUGH NEAR THE FOUR CORNERS
REGION WILL AMPLIFY SOMEWHAT AND TRAVERSE THE AREA TONIGHT...AND
USHER ANOTHER COLD FRONT INTO THE REGION DURING THE DAY THURSDAY.
THIS AIRMASS... CURRENTLY OVER THE CENTRAL PLAINS...IS NOT AS COLD
AS SOME OF THE RECENT AIRMASSES...BUT WILL STILL COOL TEMPERATURES
BELOW NORMAL OVER SOUTHEAST NEW MEXICO...THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.  A SURFACE RIDE WILL BUILD
RAPIDLY OVER THE CWA THURSDAY NIGHT...AND WITH A LACK OF CLOUD
COVER AND GOOD RADIATIONAL COOLING CONDITIONS LATE...DROP
TEMPERATURES FRIDAY MORNING 5 TO 10 DEGREES BELOW NORMAL.  FLAT
UPPER RIDGING ALOFT WILL PREVAIL OVER THE REGION FRIDAY BEFORE
ANOTHER WEAK SHORTWAVE TROUGH TRAVERSES THE AREA SATURDAY.
TEMPERATURES WILL REBOUND NEAR TO SLIGHTLY BELOW NORMAL
FRIDAY...REMAIN THAT WAY SATURDAY...THEN COOL AGAIN SUNDAY AS
ANOTHER COLD FRONT IMPINGES UPON THE AREA.  WILL KEEP A DRY
FORECAST THROUGH THE WEEKEND...WHICH SHOULD OCCUR UNLESS ONE OF
THE AFOREMENTIONED UPPER TROUGHS AMPLIFIES MORE THAN CURRENTLY
ANTICIPATING.

THE FLOW ALOFT IS EXPECTED TO AMPLIFY FURTHER EAST THAN PREVIOUS
MODEL DATA INDICATED NEXT WEEK.  THEREFORE...HAVE REMOVED THE SLIGHT
CHANCE OF PRECIPITATION MONDAY NIGHT AND TUESDAY AND ALSO WARMED
TEMPERATURES A LITTLE MONDAY NIGHT THROUGH WEDNESDAY AS THE THE
THRUST OF COLD AIR IS NOW EXPECTED TO BE FURTHER EAST TOO.  ALL OF
THIS WILL BEAR WATCHING THOUGH AS THE MODELS HAVE BEEN APT TO BE
SLOW ON THE UPTAKE WITH WESTERN CONUS UPPER RIDGING...CENTRAL PLAINS
UPPER TROUGHING AND ANY SIGNIFICANT SHORTWAVE TROUGHS THAT ENDED UP
MOVING OVER THE REGION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78
Hazardous weather outlook, Dec 30, 12:49 PM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST WED DEC 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST WED DEC 30 2009 /1249 PM MST WED DEC 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS OF 35-45 MPH...GUSTING TO 60 MPH...CAN BE EXPECTED THROUGH
GUADALUPE PASS UNTIL AROUND SUNSET. MOTORISTS DRIVING HIGH PROFILE VEHICLES
SHOULD DELAY TRAVELING UNTIL THE HIGH WINDS DIMINISH THIS AFTERNOON...
PARTICULARLY THROUGH GUADALUPE PASS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 7:02 AM MSTHigh Wind WarningMAF9 hr
Dec 31, 9:36 AM MSTWind AdvisoryMAFPecos, Terrell6 hr

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.